Nebraska, 2003

Hail in Nebraska, July 9, 2003

July 9, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 1:30 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 9, 1:30 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT WED JUL 9 2003

MAIN FORECAST ISSUE WILL BE THUNDERSTORM CHANCES THIS EVENING.

SURFACE ANALYSIS AT 18Z PLACED A COLD FRONT FROM SERN SOUTH DAKOTA
INTO SOUTH CENTRAL NEBRASKA.  THIS FEATURE IS FORECAST BY THE 12Z
MM5 AND 06Z ETA TO MOVE THROUGH THE ENTIRE OAX CWA BY 03Z.  UNTIL IT
EXITS THE AREA...HAVE OPTED TO HOLD ONTO A CHANCE OF THUNDER IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...ALSO NEW WATCH FOR SOUTHWEST
IOWA COUNTIES RUNS UNTIL 8 PM.  ONCE THE FRONT SWEEPS
THROUGH...THINK CURRENT FORECAST OF MAINLY DRY WEATHER STILL LOOKS
REASONABLE...BUT NORTHWEST FLOW ALOFT AND ANY RIPPLES THAT MAY TRY
TO DEVELOP IN IT WILL HAVE TO BE WATCHED OVER THE NEXT FEW DAYS.

IN THE EXTENDED...AGAIN KEPT THE MAINLY DRY LOOK TO THE
FORECAST...THOUGH THE 06Z GFS DOES HINT AT THE POSSIBILITY OF A
BOUNDARY CROSSING THE AREA SOMETIME ON TUESDAY.  THE ECMWF IS
SLOWER...AND OPTED TO FALL IN LINE WITH MOST SURROUNDING OFFICES BY
KEEPING THE FORECAST DRY AT THIS POINT.

.OMA...NONE.

KING
Hazardous weather outlook, Jul 9, 11:05 AM CST, 5 hours 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1205 PM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THIS IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME STORMS MAY REACH SEVERE
LEVELS SOUTH OF AN ONAWA TO FREMONT TO SEWARD LINE.  LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

FOBERT

In the hours before

Local storm report, Jul 9, 3:20 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    2 SW ELK HORN             IA   .88 INCH HAIL
07/09/03   SHELBY                         REPORTED BY PUBLIC.
Local storm report, Jul 9, 3:44 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
444 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    SHUBERT                   NE   1 INCH HAIL
07/09/03   RICHARDSON                     REPORTED BY PUBLIC.
Local storm report, Jul 9, 3:50 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
450 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    SHUBERT                   NE   1.5 INCH HAIL
07/09/03   RICHARDSON                     REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Jul 9, 4:04 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    11 SW BURCHARD            NE   .88 INCH HAIL
07/09/03   PAWNEE                         REPORTED BY PUBLIC.
Local storm report, Jul 9, 4:17 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
517 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    2 E ELLIOTT               IA   .88 INCH HAIL
07/09/03   MONTGOMERY                     REPORTED BY STORM
                                          SPOTTER.

0513 PM    3 E ELLIOTT               IA   .75 INCH HAIL
07/09/03   MONTGOMERY
Local storm report, Jul 9, 4:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    2 E ELLIOTT               IA   .88 INCH HAIL
07/09/03   MONTGOMERY                     REPORTED BY STORM
                                          SPOTTER.

0513 PM    3 E ELLIOTT               IA   .75 INCH HAIL
07/09/03   MONTGOMERY                     REPORTED BY PUBLIC.

The radar

The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richardson

When
July 9, 4:23 PM CST
Where
Richardson County, Falls City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334243.